High risk - low dose paediatric ingestions


  • Statewide logo

    This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network

  • See also

    Poisons Info contact number (131126)

    Background

    Most accidental paediatric drug ingestions involve doses that fall well below what would be considered a toxic ingestion.  There are a handful of drugs and chemicals that are dangerous after relatively small paediatric ingestions involving 1 or 2 dose units of an available preparation or a mouthful.  These agents demand a cautious approach to risk assessment.  

    Drugs or chemicals with potential paediatric toxicity after accidental small dose ingestions

    Prescription Drug Features of toxicity

    Amphetamines

    Agitation
    Hypertension
    Hyperthermia
    Seizures

    Calcium channel blockers

    Bradycardia
    Hypotension
    Refractory shock
    ** Delayed toxicity (beyond 12 hours) may occur after sustained release preparation.

    Chloroquine and hydroxychloroquine

    Rapid onset coma
    Seizures
    Cardiovascular collapse

    Opioids (methadone most toxic)

    Coma
    Respiratory depression

    Propranolol and sotolol (other beta blockers are better tolerated)

    Coma
    Seizures
    Ventricular dysrhythmias
    Hypoglycaemia

    Sulfonylureas

    Hypoglycaemia (may be delayed 8 hours)

    Theophylline

    Seizures
    SVT

    TCA

    Coma
    Seizures
    Hypotension
    Ventricular tachycardia

     

    Illicit Drug

    Features of toxicity

    Amphetamines (including ice, speed, ecstasy)

    As above for prescription amphetamines
    Hyponatraemia with ecstasy

    Gamma-hydroxybutyrate (GHB)

    Rapid onset respiratory depression and coma with recovery in a few hours

     

    Chemical

    Features of toxicity

    Camphor

    Coma
    Seizures
    Hypotension (rapid onset)

    Hydrocarbons, solvents, eucalyptus oil

    Coma
    Seizures
    Aspiration (rapid onset)

    Lead foreign body (eg fishing sinker)

    Abdominal pain
    Nausea
    Delayed encephalopathy
    Seizures.

    Naphthalene moth ball
    (Most moth balls now contain less toxic paradichlorbenzene)

    Methaemoglobinaemia,
    Haemolysis

    Organophosphate and carbamate insecticides

    Cholinergic syndrome
    Seizures
    Coma

    Paraquat herbicide

    Oro-pharyngeal burns
    Multi organ failure
    Pulmonary fibrosis.

     

    Admission for observation is mandated if there is any concern that a small child may have ingested one of these drugs or chemicals. 

    All cases should be discussed with a senior clinician / Poisons Information / clinical toxicologist. 

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.